Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 19, NWS State College, PA

July 28, 20177 counties in Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 28, 2017, 10:09 PM EDT for 7 counties in Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2017, 10:09 PM EDT (02:09 UTC)
Expired
Jul 29, 2017, 1:00 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Mifflin County, PA, Perry County, PA

The radar

The State College radar (KCCX), 89 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 11:15 PM EDTFLASH FLOOD4 Sw Mercersburg, PAINTERSECTION OF SHIMPSTOWN ROAD AND BLAIRS VALLEY ROAD CLOSED DUE TO MUDSLIDE DEBRIS
Jul 28, 11:15 PM EDTFLASH FLOODChambersburg, PACOMMERCE AVE CLOSED NORTH OF DOWNTOWN DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

560 
WGUS51 KCTP 290209
FFWCTP
PAC041-055-057-061-067-087-099-290500-
/O.NEW.KCTP.FF.W.0019.170729T0209Z-170729T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1009 PM EDT FRI JUL 28 2017

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Southeastern Huntingdon County in central Pennsylvania...
  Franklin County in south central Pennsylvania...
  Southwestern Mifflin County in central Pennsylvania...
  Southwestern Juniata County in central Pennsylvania...
  Fulton County in south central Pennsylvania...
  Northwestern Cumberland County in south central Pennsylvania...
  Southwestern Perry County in south central Pennsylvania...

* Until 100 AM EDT.

* At 1006 PM EDT, Doppler radar indicated a large and nearly 
  stationary area of heavy rain with embedded thunderstorms across 
  the warned area. Up to three inches of rain has already fallen in 
  some locations over the past several hours. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Chambersburg, Shippensburg, St. Thomas, Ickesburg, Fort Loudon,
  Locust Grove, Barnes Gap, Mercersburg, New Bloomfield and Willow
  Hill.

Additional rainfall of 1 to 2 inches is likely in the warned area 
between 10 pm and midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3972 7838 3983 7829 4005 7818 4009 7820
      4016 7813 4023 7811 4047 7784 4051 7769
      4051 7738 4043 7717 4037 7714 3994 7760
      3973 7787

$$

Lambert/Gartner/Head
1 follow-up statement
195 
WGUS71 KCTP 290354
FFSCTP

Flash Flood Statement
National Weather Service State College PA
1154 PM EDT FRI JUL 28 2017

PAC041-055-057-061-067-087-099-290500-
/O.CON.KCTP.FF.W.0019.000000T0000Z-170729T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huntingdon PA-Franklin PA-Mifflin PA-Juniata PA-Fulton PA-
Cumberland PA-Perry PA-
1154 PM EDT FRI JUL 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM EDT FOR
SOUTHEASTERN HUNTINGDON...FRANKLIN...SOUTHWESTERN MIFFLIN...
SOUTHWESTERN JUNIATA...FULTON...NORTHWESTERN CUMBERLAND AND
SOUTHWESTERN PERRY COUNTIES...

At 1148 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.

Widespread rainfall amounts of 1 to 2 inches have already occurred 
over the past several hours, with a few locations across Franklin 
County and Western Cumberland County receiving around 4 inches. 

Although rainfall rates have gradually decreased over the past 1 to 
2 hours, localized Flash flooding is still expected.

Some locations that will experience flooding include...
Chambersburg, Shippensburg, St. Thomas, Ickesburg, Fort Loudon,
Locust Grove, Barnes Gap, Mercersburg, New Bloomfield and Willow
Hill.

Additional rainfall amounts of up to one inch are possible in 
parts of the warned area over the next hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3972 7838 3983 7829 4005 7818 4009 7820
      4016 7813 4023 7811 4047 7784 4051 7769
      4051 7738 4043 7717 4037 7714 3994 7760
      3973 7787

$$

Lambert

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 8:11 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 28, 8:11 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service State College PA
811 PM EDT Fri Jul 28 2017

.SYNOPSIS...
Low pressure system will slide southeast from Western Lake Erie
and across the Laurel Highlands early Saturday morning, before
moving to the Interstate 95 corridor Saturday afternoon. Behind
this system, high pressure over Great Lakes will build into the
region into early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Upper level low pressure over Western Lake Erie at 00Z Sat will
continue to drop slowly Sewd overnight and place the southern
half of Central PA smack in the middle of a tight deformation
zone with several slowly pivoting bands of heavy showers and
low-topped TSRA continuing to pose a threat for Flash Flooding
as many areas near and to the south of a line from KIDI to KUNV
and KSEG will see an additional 1-2 inches of rain by 12z
Saturday, with some localized amounts of another 3 inches.

This rain will fall on top of an already soaking 1-2 inches
that occurred in numerous locations across southern PA.

Mid level frontogenesis steadily increases and consolidates
across the southern 2-3 layers of PA counties between now and
09Z Saturday before gradually waning/sinking south of the
Mason/Dixon line after daybreak. This is a very ominous
situation for Flash Flooding across southern PA (especially
since the greatest threat will be in the middle of the night).

Travelers are urged to be extremely cautious and don't venture
through water covering the road. Postpone travel until the
daylight hours Saturday if at all possible, as locally
torrential rains will create very poor visibility and the
potential for hydroplaning in addition to the Flash Flood
threat.

Main concern based on Flash Flood guidance of 1.5 inches or
less per hour appears to be across Somerset county, and also
over the Lower and Middle Susq Valley. Although 1-3 hourly FFG
values are higher across parts of the central and southern Ridge
and Valley Region, any persistent TSRA could quickly ramp up
the threat for Flash Flooding overnight, and radar/stream gages
will be monitored like a hawk for impending problems.

PWATs are near 1.5 in the central Cos and slightly over 2" in
the S - where it has been raining for a several hours already.
Flash flood watch is well- placed. Flash Flood threat is high in
southern PA, but the precip should be much lighter north of
I-80 and some northern tier locations may stay totally dry.

River flooding is generally not expected, but some of the
smaller tribs to the Juniata and Lower Main Stem Susq will need
to be watched closely.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Dry air at the sfc makes a quick entry from the north on Sat as
the low pressure deepens to our south. Any showers in the
morning in the srn tier should slink off to the SE. Will linger
a small chc for the lower Susq into the aftn. Temps will be
chillier than normal, but perhaps not quite record mini-maxes.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Weather highlights during the period look rather benign in the
wake of rare July rainstorm more reminiscent of the cool season.
Light rain is still expected to clear out of the far southeast
counties by early Saturday night. High pressure and accompanying
push of abnormally dry/below normal PW air will work into the
area by Sunday with dry and pleasant wx continuing early next
week. Sunday morning minimum temps should feel refreshingly cool
in the mid 40s to mid 50s. Air/water temperature spread should
promote valley fog especially over the northwest Alleghenies.

Looking ahead into next week, the models and ensemble means
show good consensus in depicting a persistent/deepening mean
trough over the eastern U.S. in response to strong/amplifying
upper ridge centered over the Great Basin. A stray shower to
T'storm is possible Tue-Wed as subtle shortwaves rotate ahead of
the main trough axis and warmer temperatures and higher
dewpoints return to the area. A signal is emerging in the latest
guidance for an increasing risk for showers/storms during the
second half of the week as a front progresses east from the
northern Plains. Temperatures should trend warmer Sun-Tue and
peak a few degrees above early August climo values in the warm
sector around midweek.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Mostly VFR at 19Z. However, widespread SHRA/TSRA over the srn
tier will eventually spread into the terminals. Have made
mentions of TS in most of the TAFs except BFD. Heavy rain and
poor vis/cigs are poss even in showers without thunder. Have
mentioned very little IFR for now, and will allow for more
specificity in the fcst for >6hrs.

Dry air does work down from the N early tonight in the nrn tier,
and in the morning in IPT/UNV/AOO. MDT and LNS will have
showers linger longest into Saturday - perhaps even into the
early aftn.

Dry wx with no restrictions should start late Sat.

.OUTLOOK...

Sun...FG/low cigs poss AM. Otherwise no sig wx.

Mon-Wed...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday afternoon for PAZ024>028-
033>036-056-057-059-063>066.

&&

SYNOPSIS...Lambert/Dangelo
NEAR TERM...Lambert/Dangelo
SHORT TERM...Dangelo
LONG TERM...Steinbugl
AVIATION...Dangelo
Hazardous weather outlook, Jul 28, 4:56 AM EDT, 17 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
456 AM EDT Fri Jul 28 2017

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-290900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
456 AM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>028-033-034-290900-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-
456 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Some storms could contain gusty winds and small hail this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ035-036-056-057-059-063>066-290900-
Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
456 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Some storms could contain gusty winds and small hail this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 28, 4:10 PM EDT, 5 hours 59 minutes before
Special Weather Statement
National Weather Service State College PA
410 PM EDT FRI JUL 28 2017

PAZ024-025-033-034-282115-
Bedford PA-Somerset PA-Blair PA-Cambria PA-
410 PM EDT FRI JUL 28 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...SOMERSET...
BLAIR...AND CAMBRIA COUNTIES UNTIL 515 PM EDT...

At 408 PM EDT, Doppler radar indicated a strong thunderstorm over
Blue Knob State Park, moving east at 20 mph.

Pea size hail and brief wind gusts in excess of 40 mph are possible.

Locations impacted include...
Belmont, Windber, Blue Knob State Park, Salix-Beauty Line Park,
Osterburg, Martinsburg, New Enterprise, Roaring Spring, Scalp Level,
Ski Gap, Dunlo, St. Michael, Queen, Paint, Ogletown, Sidman,
Geistown, St. Clairsville, Claysburg and Beaverdale-Lloydell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4021 7886 4028 7891 4034 7878 4036 7822
      4030 7826 4023 7824 4021 7822 4005 7839
TIME...MOT...LOC 2008Z 274DEG 19KT 4026 7864

Lambert
Special weather statement, Jul 28, 6:00 PM EDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service State College PA
600 PM EDT FRI JUL 28 2017

PAZ033-282300-
Somerset PA-
600 PM EDT FRI JUL 28 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOUTHERN SOMERSET
COUNTY UNTIL 700 PM EDT...

At 558 PM EDT, Doppler radar indicated a strong thunderstorm near
Farmington, moving east southeast at 25 mph.

Torrential rain of over one inch in just 20 to 30 minutes is
expected. pea size hail and wind gusts in excess of 40 mph are
possible.

Locations impacted include...
Meyersdale, Ursina, Mount Davis, Salisbury, Confluence and Addison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3972 7938 3973 7941 3976 7940 3977 7938
      3978 7939 3979 7938 3978 7935 3980 7937
      3982 7937 3985 7942 3989 7940 3983 7892
      3972 7895
TIME...MOT...LOC 2158Z 282DEG 20KT 3982 7949

Lambert
Local storm report, Jul 28, 8:52 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
852 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLOOD            BEACHLY                 39.77N  79.31W
07/28/2017                   SOMERSET           PA   911 CALL CENTER

            MINOR ROAD FLOODING ALONG LISTONBURG ROAD AT LENHART
            ROAD

&&

EVENT NUMBER CTP1701313

TYBURSKI
Local storm report, Jul 28, 8:58 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
858 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      1 ESE IMLER             40.20N  78.50W
07/28/2017                   BEDFORD            PA   911 CALL CENTER

            HOUSES ALONG SARAH FURNACE ROAD INNUNDATED

&&

EVENT NUMBER CTP1701314

TYBURSKI
Local storm report, Jul 28, 9:02 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
902 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      1 ESE IMLER             40.20N  78.50W
07/28/2017                   BEDFORD            PA   911 CALL CENTER

            HOUSES ALONG SARAH FURNACE ROAD INNUNDATED

0850 PM     FLOOD            BEACHLY                 39.77N  79.31W
07/28/2017                   SOMERSET           PA   911 CALL CENTER

            MINOR ROAD FLOODING ALONG LISTONBURG ROAD AT LENHART
            ROAD

&&

EVENT NUMBER CTP1701314 CTP1701313

TYBURSKI

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:25 PM EDTAreal Flood AdvisoryCTPAdams, Bedford, Blair, Cambria, Centre, Clearfield and 9 more3 hr
Jul 28, 9:28 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon2 hr
Jul 28, 9:46 PM EDTFlash Flood WarningCTPBlair, Cambria, Centre, Clearfield, Huntingdon3 hr
Jul 28, 11:33 PM EDTAreal Flood AdvisoryCTPAdams, Lancaster, York3 hr
Jul 29, 5:06 AM EDTAreal Flood AdvisoryCTPSomerset3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.